Vomiting is a normal part of every baby's life but must be treated carefully to avoid other serious medical issues. If your baby is having trouble breathing, has a swollen abdomen that is tender or vomits green bile or blood, get immediate medical help. However, if your baby has an upset stomach that's slowly resolving, help him recover by re-establishing his normal diet.
Video of the Day
What to Feed
Electrolyte solution helps your baby recover from the loss of fluids that comes with vomiting. These solutions are sold over-the-counter at a drug or grocery store. If your baby isn't interested, try a frozen version of the solution. Don't force your baby to eat or drink if she isn't yet ready. Water and sugar water, a solution of 1/2 tsp. of sugar to 4 oz. of water, are also helpful and may tempt your baby to ingest some liquids. The American Academy of Pediatrics recommends serving only liquids for the first 24 hours of a vomiting illness to help keep your baby hydrated and avoid triggering more vomiting.
When to Start
If 30 minutes have passed since the last bout of vomiting, offer your baby some electrolyte solution, recommends the American Academy of Pediatrics. If you try to have your baby drink sooner, the vomiting may start again. After 12 to 24 hours of a liquid diet, reintroduce foods that are soft and see how your baby tolerates them. Breast- or bottle-feed once the vomiting has stopped and your baby can keep electrolyte solution down.
Signs of Dehyrdration
Dehydration is a serious potential side effect of vomiting. The American Academy of Pediatrics recommends that a baby take in 44 oz. of electrolyte solution every 24 hours if she weight 26 lbs. The recommendation increases to 51 oz. if she weighs 33 lbs. If your baby cannot tolerate clear liquids, contact your pediatrician. Look for signs of dehydration, such as crying with no tears, fewer than six wet diapers in a day, sunken eyes and fussiness. Check with your pediatrician if any of these symptoms occur.
Don't give your baby anti-vomiting medication. If the vomiting is caused by infection, the medication may cause the infection to worsen. In addition, don't give your baby any medications that contain aspirin. Reye Syndrome is a potentially fatal disease that includes vomiting as one of its symptoms. Giving a baby aspirin products may exacerbate this syndrome.